Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Salt Lake City, UT

July 25, 2005Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 25, 2005, 4:45 PM MDT for Iron County, Utah. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 4:45 PM MDT (22:45 UTC)
Expired
Jul 25, 2005, 5:45 PM MDT
In force
60 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 64 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 252245
FFWSLC
UTC021-252345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL IRON COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 441 PM MDT...FLASH FLOODING WAS INDICATED FROM A THUNDERSTORM   
  OVER THE WARNED AREA. VERY HEAVY RAIN CONTINUES TO FALL NEAR BLUE  
  KNOLL...OR 10 MILES NORTHEAST OF LUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3801 11337 3800 11314 3814 11313 3814 11341

$$
1 follow-up statement
000 
WGUS75 KSLC 252322
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 PM MDT MON JUL 25 2005

UTC021-252345-
IRON UT-
520 PM MDT MON JUL 25 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM MDT FOR NORTH CENTRAL
IRON COUNTY...

AT 520 PM MDT...THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAIN NORTH 
OF LUND ARE WEAKENING. RADAR INDICATES AROUND 3 INCHES OF RAIN FELL 
IN THIS RURAL AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3801 11337 3800 11314 3814 11313 3814 11341

$$

CVG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:00 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 25, 4:00 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT MON JUL 25 2005

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH UTAH BY TOMORROW
MORNING...ALLOWING A DRIER AIRMASS TO MOVE OVER THE REGION THROUGH
WEDNESDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR THE LATTER
PART OF THE WEEK.

&&

.DISCUSSION...FAIRLY SHARP FRONT MOVING ACROSS UTAH THIS AFTERNOON.
DEWPOINT DROP THE MAIN FEATURE...WITH 11-14 DEG C DIFFERENCES ACROSS
THE FRONT. CONVECTION GOING IN ERNEST OUT AHEAD OF THIS FRONT AND
BENEATH AN EMBEDDED JET STREAK OVER CENTRAL UTAH...WITH SOME STORMS
REACHING SEVERE LIMITS WITH HAIL OVER THE UINTAS. FLASH FLOOD THREAT
IN THIS AREA NOT GREAT AS STORMS ARE MOVING FAIRLY QUICKLY. STEERING
FLOW SOMEWHAT LESS ACROSS SOUTHEASTERN UTAH...SO WENT WITH A FLASH
FLOOD WATCH FOR SOUTHEASTERN UTAH THIS EVENING THROUGH MIDNIGHT MDT.
THANKS GJT/FGZ FOR COORDINATION. A FEW ISOLATED STORMS FURTHER WEST
ALSO A FLASH FLOOD THREAT NEAR FRONTAL BOUNDARY.

WINDS PICKED UP BEHIND THE FRONT ACROSS THE UTAH DESERTS...AND WITH
LOW RH VALUES IN PLACE...HOISTED RED FLAG FOR FIRE WX ZONE 420.
EXPECT SCATTERED AREAS TO REACH WIND CRITERIA THROUGH THIS EVENING.
SEE SLCRFWSLC FOR DETAILS.

FRONT WILL CONTINUE TO PUSH EASTWARD TONIGHT AND BRING AN END TO THE
BULK OF CONVECTION....THEN A NICE BREAK FROM THE HEIGHT OF SUMMER
FOR A FEW DAYS. 700 MB TEMPS REMAIN IN THE SINGLE DIGITS THROUGH
WEDNESDAY ACROSS NORTHERN UTAH...WITH HIGHS IN THE 80S AND LOWS IN
THE UPPER 50S AND LOW 60S. SOME NORMALLY COOLER SPOTS WILL DIP INTO
THE 30S AT NIGHT. WILL KEEP LOW END POPS IN THE FORECAST FOR
TOMORROW ACROSS SOUTHEAST UTAH WITH RESIDUAL MOISTURE AND THE
REMNANTS OF THE COLD FRONT EXITING.

GUIDANCE IN AGREEMENT WITH A RETURN OF HIGH PRESSURE AND MOISTURE BY
WEEKS END. NOT NEARLY AS WARM AS LAST WEEK...BUT BACK INTO THE MID
90S NORTH AND MID 100S FOR SOUTHERN UTAH.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS OVER THE
SOUTHEASTERN PORTIONS WILL RESULT IN THUNDERSTORMS WITH WETTING
RAINS THERE THROUGH TONIGHT.  DRIER AIR MOVING IN FROM THE NORTHWEST
WILL PUSH MOST OF THIS MOISTURE OUT OF THE AREA BY TOMORROW.
NORTHWESTERLY WINDS OVER THE NORTHWEST DESERTS WILL PICK UP LATER
THIS AFTERNOON AND EVENING DUE TO THE PASSAGE OF A COLD FRONT.  WITH
DRY AIR IN PLACE OVER THE AREA...THESE WINDS WILL CREATE A HAZARD
FOR FIRE WEATHER...SO A RED FLAG WARNING IS IN EFFECT FOR FIRE ZONE
420 THROUGH THIS EVENING.

&&

.AVIATION...ISOLATED THUNDERSTORMS AROUND THE AREA COULD INDUCE
GUSTY ERRATIC OUTFLOW WINDS AT THE AIRPORT THROUGH EARLY EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UT FWX ZONE 420.
     FLASH FLOOD WATCH UT ZONES 13/18/20/21.
WY...NONE.

PUBLIC...SMITH
FWX...CHENG
AVIATION...YOUNG
Hazardous weather outlook, Jul 25, 4:45 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT MON JUL 25 2005

UTZ013-016>018-020-021-260600-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
445 PM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING SOUTHEASTERN UTAH. LOCALLY HEAVY RAIN IS
POSSIBLE WITH SOME OF THESE SHOWERS AND THUNDERSTORMS. A FLASH FLOOD
WATCH IN IN EFFECT FOR MUCH OF SOUTHERN UTAH THROUGH MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A RIDGE OF HIGH PRESSURE WILL REDEVELOP MIDWEEK AND MOVE EAST OF THE
AREA FOR THE WEEKEND. MONSOONAL MOISTURE WILL AGAIN MOVE NORTHWARD
OVER THE STATE BEGINNING FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN SALT LAKE CITY.

UTZ005-260600-
GREAT SALT LAKE DESERT AND MOUNTAINS-
445 PM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN UTAH.

.DAY ONE...TODAY

STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES COMBINED
WITH DRY GRASS AND BRUSH WILL CREATE POTENTIALLY DANGEROUS FIRE
WEATHER CONDITIONS THROUGH THIS EVENING. A RED FLAG WARNING IS IN
EFFECT THROUGH 900 PM MDT FOR MUCH OF NORTHWESTERN UTAH.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A RIDGE OF HIGH PRESSURE WILL REDEVELOP MIDWEEK AND MOVE EAST OF THE
AREA FOR THE WEEKEND. MONSOONAL MOISTURE WILL AGAIN MOVE NORTHWARD
OVER THE STATE BEGINNING FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 25, 1:51 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
151 PM MDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             ALTAMONT                40.36N 110.29W
07/25/2005  1.00 INCH        DUCHESNE           UT   TRAINED SPOTTER

&&

BROWN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:25 PM MDTSevere Thunderstorm WarningSLCDuchesne42 min
Jul 25, 2:48 PM MDTFlash Flood WarningSLCEmery57 min
Jul 25, 3:39 PM MDTFlash Flood WarningSLCIron66 min
Jul 25, 3:45 PM MDTFlash Flood WarningSLCEmery60 min
Jul 25, 5:07 PM MDTSevere Thunderstorm WarningSLCEmery27 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.